Thunderstorm Wind, Bowie
- When
- May 1, 5:58 PM CST
- Where
- Bowie County, 2.22 mi SE of Redwater
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.330, -94.220
Several trees were downed near Lake Wright Patman.
A dangerously unstable airmass was evident across the region during the afternoon and evening hours of May 1st. A strong capping inversion was in place during much of the afternoon but as a strong upper level disturbance moved into the region from the west, this cap was removed and strong supercell thunderstorms developed across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A dangerously unstable airmass was evident across the region during the afternoon and evening hours of May 1st. A strong capping inversion was in place during much of the afternoon but as a strong upper level disturbance moved into the region from the west, this cap was removed and strong supercell thunderstorms developed across the region. These storms were prolific hail producers and a few storms also spawned tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 1:16 PM CST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 216 PM CDT SAT MAY 1 2010 .DISCUSSION... ATMOSPHERE BECOMING DANGEROUSLY UNSTABLE THIS AFTERNOON WITH SHREVEPORT NEARING 90 DEGREES AS OF 19Z. DEWPOINTS IN THE WARM SECTOR HAVE REMAINED IN THE LOWER TO MID 70S AS SOUTHERLY WINDS CONTINUE TO PUMP AMPLE MOISTURE NORTHWARD INTO OUR REGION. HAVE BEEN WATCHING THE FRONTAL BOUNDARY ALL DAY TO OUR WEST AND WHILE IT HAD BEEN CRAWLING SLOWLY EASTWARD ACROSS SOUTHERN ARKANSAS FOR MUCH OF THE MORNING...IT NOW APPEARS IT HAS PULLED UP STATIONARY ALONG AND NEAR A LINE FROM HOT SPRINGS AND TEXARKANA ARKANSAS TO NEAR PALESTINE TEXAS. SFC LOW TRYING TO SPIN UP ON THE FRONT IN THE VICINITY OF HUNTSVILLE TEXAS AND THIS FEATURE SHOULD RIDE NORTHWARD ALONG THE FRONTAL BOUNDARY. THIS MAY HELP TO CAUSE THE BOUNDARY TO BACK JUST A LITTLE DURING THE AFTERNOON AND EARLY EVENING HOURS BEFORE IT GETS A BETTER SURGE LATER TONIGHT WITH THE EJECTION OF SHORTWAVE ENERGY FROM THE WEST. SPEAKING OF SHORTWAVE ENERGY...WATER VAPOR IMAGERY SHOWING THIS FEATURE EJECTING OUT OF SW TX ATTM...MOVING INTO CENTRAL AND NORTH CENTRAL TEXAS. THIS IS THE TRIGGER WE HAVE BEEN LACKING FOR MUCH OF THE DAY TO IGNITE VIGOROUS THUNDERSTORM GROWTH ALONG THE FRONTAL BOUNDARY. 18Z RAOB FROM SHV SHOWING VIRTUALLY NO CAPPING INVERSION WITH AN ISOTHERMAL LAYER IN THE 850-70MB LAYER. DEFINITELY A LOADED GUN SOUNDING WITH AMPLE MOISTURE FROM THE SFC UPWARDS TO NEAR 850MB LEVEL WITH SUBSTANTIAL DRYING ABOVE 850MB. TEMPERATURES HAVE ALLOWED CAPE VALUES TO SURGE TO NEAR 3000-3500 J/KG PER LATEST LAPSE ANALYSIS AND THIS WILL BE ADDING JUST MORE FUEL TO THE FIRE ONCE THE SHORTWAVE ENERGY ARRIVES TO TRIGGER THE STORMS. GIVEN DEEP LAYER BULK SHEAR VALUES OF 40 TO 50KTS ALONG WITH STRONG 0-3KM AND 0-1KM SRH VALUES ACROSS THE REGION AHEAD OF THE BOUNDARY...ONCE STORMS DEVELOP...THEY SHOULD QUICKLY BECOME SUPERCELLS WITH DISCRETE TORNADOES BECOMING MORE AND MORE LIKELY INTO THE EVENING HOURS. THE MOST FAVORED AREA WILL BE ACROSS NORTHERN LOUISIANA...EXTREME NORTHEAST TEXAS AS WELL AS SOUTH CENTRAL AND SOUTHWEST ARKANSAS OR WHERE THE MODERATE AND HIGH RISKS CURRENTLY ARE IN PLACE THROUGH THE NIGHTTIME HOURS ACROSS THE REGION. BOUNDARY FINALLY GAINS MOMENTUM EASTWARD LATE TONIGHT BUT NOT BEFORE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ACROSS MUCH OUR EASTERN ZONES DURING THE DAY SUNDAY. MADE VERY LITTLE CHANGES TO THE EXTENDED PORTION OF THE FORECAST GIVEN THE RAMPING UP OF PRODUCTS AND STATEMENTS IN THE SHORT TERM. EXPECTING PDS (PARTICULARLY DANGEROUS SITUATION) TORNADO WATCH TO BE ISSUED SHORTLY FOR MOST OF SOUTHERN ARKANSAS AND THE NORTHERN HALF OF NORTH LOUISIANA WITHIN THE HOUR. STORM SURVEYS FOR LAST NIGHTS STORMS ACROSS SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA HAVE BEEN POSTPONED UNTIL SUNDAY AND OR MONDAY DUE TO THE ANTICIPATED SEVERE WEATHER EVENT EXPECTED TONIGHT AND THE POTENTIAL FOR ADDITIONAL SURVEYS NEEDED. PRELIMS TO FOLLOW...13. && .AVIATION... THE HIGH MVFR CIGS HAVE LIFTED OVER ALL BUT THE EASTERN SECTIONS OF NCNTRL LA EARLY THIS AFTERNOON...AND A GRADUAL IMPROVEMENT IS EXPECTED TO PERSISTS THROUGH LATE AFTERNOON. HOWEVER...THE PSEUDO-DRYLINE HAS STALLED FROM NEAR A HOT...TO TXK...TO JUST W OF GGG...TO PSN AND CLL LINE...AND THIS WILL BE THE FOCUS AREA FOR SCT STRONG/SVR CONVECTION LATER THIS AFTERNOON/EVENING. THE CONVECTION SHOULD BEGIN TO ERUPT AROUND 21Z...WITH ADDITIONAL DEVELOPMENT EXPECTED IN THE WARM SECTOR BY EARLY EVENING. LARGE HAIL/DMG WINDS/ISOLATED TORNADOES WILL ALL BE POSSIBLE THROUGH LATE EVENING. LOW MVFR/IFR CIGS WILL SPREAD N ACROSS N LA/SCNTRL AR AHEAD OF THE DRYLINE MAINLY BETWEEN 03-06Z......WITH ADDITIONAL SCT CONVECTION POSSIBLY FIRING LATE TONIGHT THROUGH MUCH OF SUNDAY FROM THE LOWER TOLEDO BEND COUNTRY NE INTO NCNTRL LA. THIS WILL YIELD ONLY VERY SLOW IMPROVEMENTS AT BEST TO THE IFR/LOW MVFR CIGS EXPECTED TO BE IN PLACE. S WINDS AROUND 10KTS...WITH OCCASIONAL GUSTS TO 20KTS OVER N LA THROUGH LATE AFTERNOON...WILL PERSIST THROUGH MUCH OF THE TAF PERIOD AHEAD OF THE DRYLINE. NNW WINDS 5-10KTS ARE EXPECTED W OF THIS BNDRY...AS IT BEGINS TO NUDGE SLOWLY E THROUGH LATE AFTERNOON/EVENING. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 64 79 57 85 58 / 70 40 10 0 30 MLU 72 78 61 86 58 / 70 70 20 0 30 DEQ 51 77 47 83 52 / 50 20 10 10 30 TXK 57 77 54 83 56 / 60 20 10 0 30 ELD 62 78 53 84 56 / 70 40 10 0 30 TYR 55 79 56 85 58 / 50 20 10 0 30 GGG 57 79 55 85 56 / 50 20 10 0 30 LFK 61 82 57 86 58 / 50 40 10 0 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT SAT MAY 1 2010 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1200 PM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AS WELL AS EXTREME NORTHWEST AND NORTH CENTRAL LOUISIANA. SURROUNDING THE HIGH RISK AREA IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS EXTREME NORTHEAST TEXAS AND THE NORTHERN HALF OF NORTHWEST AND NORTH CENTRAL LOUISIANA. A SURFACE BOUNDARY ACROSS SOUTHWEST ARKANSAS AND NORTHEAST TEXAS WILL MAKE VERY SLOW PROGRESS EASTWARD THROUGH TONIGHT. THIS BOUNDARY DELINEATES A MORE STABLE ATMOSPHERE IN ITS WAKE...COMPARED TO A VERY UNSTABLE AND HIGHLY VOLATILE ATMOSPHERE AHEAD OF THE BOUNDARY. GIVEN THE DEGREE OF INSTABILITY ACROSS THE REGION TODAY...NOT TO MENTION THE HIGH SHEAR IN THE LOWER AND UPPER LEVELS OF THE ATMOSPHERE... STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON...INTO THE OVERNIGHT HOURS. STORMS THROUGH TONIGHT WILL LIKELY TAKE ON SUPER CELL CHARACTERISTICS WITH VERY LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED VERY STRONG AND DAMAGING TORNADOES. THERE WILL BE A HEIGHTENED THREAT FOR SIGNIFICANTLY STRONG AND LONG TRACK TORNADOES THIS AFTERNOON INTO TONIGHT...AND THAT AREA EXISTS ACROSS ALL OF NORTHERN LOUISIANA...AS WELL AS SOUTHWEST AND SOUTH CENTRAL ARKANSAS. ACROSS THE REMAINDER OF THE REGION...WHILE ISOLATED TORNADOES CANNOT BE RULED OUT...LARGE HAIL AND DAMAGING WIND GUSTS WILL BECOME THE MAIN THREAT ONCE THE STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE SOUTHEAST HALF OF THE REGION EARLY SUNDAY MORNING INCLUDING DEEP EAST TEXAS...MUCH OF NORTHWEST AND NORTHEAST LOUISIANA AS WELL AS SOUTH CENTRAL ARKANSAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE DURING THE DAY SUNDAY ACROSS THIS REGION. THERE WILL ALSO BE A HEAVY RAIN THREAT ACROSS THE REGION AS WELL GIVEN THE STRONG MOISTURE FEED FROM THE GULF AHEAD OF THE COLD FRONT. DEPENDING ON WHETHER OR NOT THE BOUNDARY STALLS ACROSS NORTH CENTRAL OR NORTHEAST LOUISIANA...FLASH FLOODING COULD BE OF CONCERN ACROSS PORTIONS OF NORTHEAST LOUISIANA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO THE OVERNIGHT HOURS FOR THE PROBABLE THREAT OF SEVERE THUNDERSTORMS. 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 PM CDT SAT MAY 1 2010
ARZ073-012345-
UNION-
601 PM CDT SAT MAY 1 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
CALION...EL DORADO...JUNCTION CITY...LAWSON...NORPHLET AND
URBANA...
AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 3 MILES EAST OF JUNCTION CITY...MOVING
NORTHEAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
627 PM CDT SAT MAY 1 2010
ARZ070-TXZ097-112-020000-
BOWIE-CASS-MILLER-
627 PM CDT SAT MAY 1 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
MILLER...
IN NORTHEAST TEXAS...
BOWIE AND CASS...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...BIVINS...KILDARE AND QUEEN CITY...
AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR KILDARE...OR 12 MILES SOUTHWEST OF
ATLANTA...MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CDT SAT MAY 1 2010
ARZ061-020000-
NEVADA-
636 PM CDT SAT MAY 1 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
NEVADA...
INCLUDING THE FOLLOWING LOCATIONS...
BLUFF CITY...
AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM JUST SOUTHWEST OF BLUFF CITY...OR 16 MILES
SOUTHEAST OF PRESCOTT...MOVING NORTH AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.
15The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
4 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Several trees were downed near Lake Wright Patman.
Trees were downed along FM 839 near the community of Reklaw, Texas.
Damage consisted of many hardwood trees uprooted, numerous tree limbs down, minor roof and siding damage to about 7 homes, and minor roof damage to one church.
Trees were downed across FM 4919 south of Bloomburg, Texas.
Trees were downed across FM 3129 near Bloomburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219848, 219847, 219859, 219849, 219850, 219851, 219852.